Operations

Drug-Related Behavioral Issues Pose Health Risks to EMS Providers

Issue 12 and Volume 42.

Drug-related behavioral outbursts pose health risk to providers

You and your partner are dispatched to a restroom in a public park for a 26-year-old unresponsive male. Bystanders had called 9-1-1 after finding the man.

On arrival, you initially find “Patient A” obtunded, but he begins to respond as he’s moved, so you and your partner can provide medical care.

As he becomes more alert, the patient becomes increasingly agitated and aggressive. He begins to intentionally strike his head on the floor, causing his upper lip and mouth to bleed.

Attempting to load him onto the stretcher, he bites your partner’s finger, causing a rip in his glove and breaking the skin on the finger.

Patient “B”

You arrive in response to a request by law enforcement officers to treat a 23-year-old male who’s in custody and has multiple abrasions from running through the brush, including facial injuries that are actively bleeding.

One of the deputies tells you that they’d been called to a domestic disturbance because the patient was aggressive and refusing to leave. “Patient B” was known to regularly smoke spice and had been smoking an unknown substance shortly before 9-1-1 was called. The patient had initially fled from law enforcement and then resisted arrest when he was found in the woods.

As you and your partner attempt to render aid, Patient B is still actively shouting, writhing and attempting to break free from his handcuffs. As your partner attempts to assess him, the patient spits bloody saliva into your partner’s eye.

Actual Calls

These cases were actual calls in the last quarter of 2016, and two Pasco County (Fla.)Fire Rescue (PCFR) employees were potentially exposed to Hepatitis C while providing emergency medical care to Patients A and B, both of whom were experiencing significant behavioral outbursts after using “spice.”

During the same three-month time period, the local trauma center anecdotally reported an increase in excessively combative patients due to drug use.

Due to the amounts of blood present on scene, both an EMT and paramedic who treated Patients A and B were reported as potential bloodborne pathogen exposures (blood to mouth, blood/saliva to eye). Both tested positive for hepatitis C and negative for HIV and hepatitis B.

Spice Trends

Synthetic cannabinoids are a mixture of psychoactive chemicals that are sprayed onto plant materials and then smoked. These materials are sold in various retail outlets as herbal products, under a variety of names (e.g., synthetic marijuana, spice, K2, black mamba and crazy clown).1

In April 2015, the Centers for Disease Control (CDC) received notice of an increase in telephone calls to U.S. poison centers related to synthetic cannabinoid use. The National Poison Data system tracks data collected from telephone calls to U.S. poison centers.

From January-May 2015, there was a 229% increase in calls related to synthetic cannabinoid use (n = 3.572) compared to the same time period in 2014.1

According to the data, reported side effects of spice included agitation, tachycardia, drowsiness or lethargy, vomiting and confusion. The most common method of using the compounds was inhalation by smoking (80%), followed by ingestion (20%). The vast majority of synthetic cannabinoid use was intentional (93%).1

It’s been argued that the increasing availability of variants of synthetic cannabinoid products; the higher toxicity of new variants; and the increasing trends of use suggest that synthetic cannabinoids pose an emerging public health threat.1

As local trends in use of synthetic cannabinoids develop, outbreaks of individuals experiencing severe side effects may be detected.2,3 Given these trends, EMS crews are likely to encounter patients whose mental status is impacted by the use of spice and other synthetic cannabinoids.

EMS crews are likely to encounter patients whose mental status is impacted by the use of spice & other synthetic cannabinoids.

Occupational Exposures

The Hepatitis C virus (HVC) is a bloodborne pathogen that’s primarily transmitted through large or repeated percutaneous exposures to infectious blood, such as injection/IV drug use or needlestick injuries in healthcare settings.4

The virus can also be spread through sex with an HCV-infected person, sharing personal items contaminated with infectious blood (such as razors or toothbrushes), or other invasive healthcare procedures.4

Injection drug use is, by far, the most significant risk factor. The CDC reported that approximately one-third of injection drug users aged 18-30 years are HCV-infected.4

Reports of potential bloodborne pathogen exposure require timely follow-up. Specifically, both the source patient and employee must be tested for HIV, hepatitis B and hepatitis C. In the cases described above, once the patient was known to be HCV-infected, the employee was referred to the occupational health clinic for ongoing follow-up.

There’s no current recommendation for post-exposure prophylaxis to provide protection after exposure to hepatitis C infected blood. CDC recommendations advise to test the exposed healthcare worker within 48 hours of exposure and then complete hepatitis C RNA testing at least three weeks after exposure.

However, the source patient should be immediately tested for HIV so that HIV- related post-exposure prophylaxis may be started, if deemed necessary.5 For this reason, PCFR performs source patient and employee baseline testing at the time of exposure.

Implications for EMS

Individuals partaking of inhaled or ingested synthetic cannabinoids risk side effects that may require EMS response. Due to the increased likelihood of combative and self-injurious behavior, these patients are likely to have active bleeding. Behavioral effects of the drug increase the likelihood that EMS care providers will be exposed to the patient’s blood.

Patients engaging in smoking or ingesting spice may be more likely to engage in other lifestyle choices that increase the likelihood of HCV transmission (e.g., injection drug use, riskier sexual practices, unhygienic tattoo and piercing practices, etc.).

EMS crews should remain alert to a higher risk of exposure to blood while providing care to these patients. Standard precautions should be used with all patients to minimize the risk of exposure.

If the trend of excessive combativeness following synthetic cannabinoid use continues, local EMS agencies may want to consider implementation of sedation protocols as a means of pharmacological restraint for these patients-if such a protocol hasn’t yet been implemented. Agencies should work to establish a culture of safety that supports and encourages reporting and appropriate follow-up for all occupationally related potential bloodborne pathogen exposures.

References

1. Law R, Shier J, Martin C, et al. Notes from the field: Increase in reported adverse health effects related to synthetic cannabinoid use-United States, January-May 2015. Morbid Mortal Wkly Rep. 2015;64(22):618-619.

2. Drenzek C, Geller RJ, Steck A, et al. Notes from the field: Severe illness associated with synthetic cannabinoid use-Brunswik, Georgia, 2013. Morbid Mortal Wkly Rep. 2013;62(46):939.

3. Ghosh T, Harlihy R, VanDyke M, et al. Notes from the field: Severe illness associated with reported use of synthetic marijuana-Colorado, August-September 2013. Morbid Mortal Wkly Rep. 2013;62(49):1016-1017.

4. Hepatitis C FAQs for health professionals: Transmission and symptoms. (Jan. 27, 2017.) Centers for Disease Control and Prevention. Retrieved Feb. 18, 2017, from www.cdc.gov/hepatitis/hcv/hcvfaq.htm#section2.

5. U.S. Public Health Service. Updated U.S. public health services guidelines for the management of occupational exposures to HBV, HCV, and HIV and recommendations for postexposure prophylaxis. Morbid Mortal Wkly Rep. 2001;50(RR11);1-42.